There has been a spike in heroin abuse in the past few years. Many people may suspect that a loved one is addicted to heroin but don’t know much about the substance or understand how to help.
Heroin is an extremely addictive and dangerous street drug contrived from the opium poppy. Individuals who become addicted to prescription drugs switch to heroin when opioid painkillers are no longer accessible.
The Nationwide Heroin Epidemic
In its recent analysis, the Centers for Disease Control (CDC) reveals that, since the year 2000, there has been a 137% rise in the cases of substance overdose deaths. Opioids top the dramatic increase. In this period, the US has recorded a 200% rise in opioid overdose deaths attributed to the upsurge in both heroin and opioid medication abuse and addiction. In fact, opioid overdoses killed more than 31,335 Americans in 2018 alone.
Traditionally, cases of heroin overdose have been less prevalent among women. However, since 2011, evidence of heroin addiction and overdose among women has escalated considerably.
Heroin overdoses occur in every state in the country and to people from all walks of life. As such, it is essential to be able to identify a potential overdose to help yourself or someone you care about.
What Are Heroin Overdose Symptoms?
When you take heroin, you’ll experience a quick burst of energy, euphoria, and enhanced well-being. Shortly afterward, however, heroin’s tranquilizing effects will occur. As a result, you’ll seem to doze off and become drowsy; you might even nod off when you aren’t overdosing on heroin. Thus, it’s hard for onlookers to establish whether you have consumed an overdose of the drug.
To save a life, be on the lookout for early overdose symptoms, such as:
- Bluish lips and fingernails
- Discolored tongue
- Dilated pupils
- Pale skin
- Shortness of breath
- Weak pulse
- Confusion and disorientation
Get the victim quick medical attention as these early symptoms can quickly progress to severe, life-threatening symptoms. Without treatment, several severe heroin addiction symptoms can follow, including:
- Trouble staying awake
- Seizures and spasms
If you fall into a coma during the overdosing experience, you might vomit while unconscious, which puts you at risk of choking and aspirating. There are also reported cases where people who overdosed while alone stopped breathing and died. When an overdose causes you to fall into a coma, the experience can lead to permanent brain damage.
Therefore, it’s essential to be able to identify the first signs of overdose to get your loved one swift medical help. Fortunately, a heroin overdose condition is easy to treat when identified in time.
Heroin Overdose Treatment
Heroin overindulgence is exceedingly dangerous. However, some medicines can help reverse an overdose.
Naloxone is a drug that rapidly binds to the receptors vulnerable to heroin; it works as an antidote to a heroin overdose. Two versions of Naloxone exist, Evzio and Narcan. Evzio is an injection of Naloxone that relieves heroin overdose symptoms temporarily. On the other hand, Narcan is a nasal spray for the victim’s nostrils.
Other than treating a heroin overdose, there are several prescription drugs used to treat heroin addiction, including Methadone, Naltrexone, and Buprenorphine. Other than medications, a drug rehab center can offer you excellent treatment therapies, such as:
- Rational emotive behavior therapy
- Multidimensional family therapy
- Dialectical behavioral therapy
- Cognitive-behavioral therapy
- Individual therapy
- Group therapy
If you suspect someone is suffering from a heroin overdose, call 911 immediately. Before the paramedics arrive, ask the victim some questions to keep them talking and awake.
Get Help for Heroin Addiction Now at Amatus Recovery Centers
Heroin overdose symptoms are dangerous and can easily cause brain damage and death. If a loved one is struggling with a heroin addiction, seek professional help from Amatus Recovery Centers today. Contact us at 833.631.0525 for more information on heroin addiction, overdose, and treatment.